Indiana, 2010

Hail in Indiana, May 3, 2010

May 3, 2010 · NWS IWX · 1 event in 1 county or zone

An outflow boundary, from convection during the early morning hours of the 3rd, interacted with steep lapse rates, decent shear and surface based CAPE of around 1000 j/kg to spark several thunderstorms. The majority remained below severe limits with only one storm producing hail to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An outflow boundary, from convection during the early morning hours of the 3rd, interacted with steep lapse rates, decent shear and surface based CAPE of around 1000 j/kg to spark several thunderstorms. The majority remained below severe limits with only one storm producing hail to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 3, 3:57 PM EST, 31 minutes earlier.

Area forecast discussion, May 3, 3:57 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EDT MON MAY 3 2010

.UPDATE...

QUICK UPDATE TO REFINE POPS BASED ON AFTERNOON RADAR EVOLUTION.
UPPED POPS TO CAT OVER SOUTHWESTERN AREAS GIVEN EXPANSION OF
STRATIFORM REGION INTO THIS AREA. OTHERWISE...GOING FORECAST ON
TRACK.

&&

.PREV DISCUSSION... /ISSUED 219 PM EDT MON MAY 3 2010/

NEAR TERM...

THIS AFTERNOON/EARLY EVENING

MID LEVEL IMPULSE NOW ENTERING WESTERN IL WILL CONTINUE
TO SUPPORT DESTABILIZATION AS MID LEVEL TEMPS SLOWLY COOL AND LL
REFLECTED SOUTHERLY FLOW SUPPORTS WEAK LL THETA-E RIDGING PER
MOISTURE TRANSPORT. OUTFLOW MODIFIED SFC BOUNDARY IN PLACE OVER
CENTRAL IL WITH DECENT LL CONVERGENCE NOTED...IS SUPPORTING AN
AGGRAVATED CU FIELD WITH TCU NOTED NEAR KAAA. DEBRIS ASSOCIATED
WITH THE DYNAMICALLY FORCED CONVECTION FROM THIS MORNING IS
BASICALLY THE LEADING EDGE MARKER FOR INCREASED LARGE SCALE ASCENT
AND ASSOCIATED MID LEVEL COOLING AND IS EXPECTED TO SUPPORT
CONVECTIVE GROWTH THIS AFTERNOON AS THE BL FURTHER
DESTABILIZES...WITH SB CAPES AOA 1000 J/KG. ILX 12Z RAOB CERTAINLY
SUPPORTS A STRONG GUSTY WIND THREAT GIVEN VERY STEEP LL AND MID
LEVEL LAPSE RATES...WITH 7 C/KG H85-H5. SUFFICIENT DEEP CLOUD
BEARING SHEAR OF 40 TO 50 KNOTS WILL SUPPORT STORM SCALE
ORGANIZATION WITH BOWING SEGMENTS POSSIBLE WHERE THE STRONGEST LOCAL
FORCING IS REALIZED...ESPECIALLY STORMS THAT ORGANIZE PERPENDICULAR
TO THE LL SHEAR VECTOR. IN ADDITION...LOCALIZED HAIL WILL BE
POSSIBLE GIVEN SUFFICIENT CAPE IN THE HAIL GROWTH ZONE. CURRENT
FORECAST TIMING BRINGS ACTIVITY INTO THE WESTERN FA BY 21-22Z.

SHORT TERM...

TONIGHT THROUGH TUESDAY

WEAK MID LEVEL IMPULSE AHEAD OF AN ADVECTING CENTRAL/NORTHERN PLAINS
SHORTWAVE TROUGH...WILL CONTINUE TO PUSH EAST THROUGH
TONIGHT...SUPPORTING A SFC TROUGH INTO THE REGION OVERNIGHT. SHRA/TS
ARE EXPECTED TO BE ONGOING BY THE START OF THE PERIOD. MID-LEVEL
TROUGHING IS EXPECTED TO BE REPLACED BY SHORTWAVE RIDGING BY MID
AFTERNOON TUES AS FLOW QUICKLY RESPONDS TO HEIGHT FALLS OVER THE
NORTHERN PLAINS PER A POTENT TROUGH EXITING THE PAC NW. BACKING LL
FLOW WILL QUICKLY SUPPORT WAA INTO THE REGION WITH ANOTHER MILD DAY
IN STORE ONCE AGAIN...ESPECIALLY WITH A PUSH OF MUCH DRIER LL AIR
WORKING INTO THE REGION. THIS DRIER AIR WILL ALLOW A QUICK DIURNAL
REPONSE TO INSOLATION ESPECIALLY GIVEN AN OVERALL LACK OF SKY COVER
ANTICIPATED.

TONIGHT...SHRA/TS ACTIVITY OF A SCT NATURE IS EXPECTED TO CONTINUE TO
PUSH EAST WITH A SFC TROUGH OFFERING MUCH DRIER AIR INTO THE REGION
NW-SE. GIVEN PARAMETERS MENTION IN THE NEAR TERM SECTION ABOVE...THE
POTENTIAL FOR GUSTY WINDS AND HAIL WILL BE ONGOING...INTO THE
EVENING WITH A TREND TO JUST GUSTY/STRONG WINDS AS INSTABILITY
WANES. HAVE CONTINUED A MENTION OF GUSTY WINDS AND SMALL HAIL FOR
EASTERN AREAS IN THE GRIDS. THINGS ARE EXPECTED CLEAR OUT RATHER
FAST POST FRONTAL...WITH MOSTLY CLEAR SKIES EXPECTED BY DAWN.

TUES...SHORTWAVE RIDGING AND ASSOCIATED WAA PER BACKING LL FLOW WILL
SUPPORT MOSTLY SUNNY SKIES. PRESSURE FALLS OVER THE UPPER MIDWEST
WILL SUPPORT A RESPONSE TO THE LOCAL FIELD HERE...WITH BREEZY
CONDITIONS EXPECTED BY AFTERNOON...ESPECIALLY GIVEN DEEP AFTERNOON
MIXING. MIXING HEIGHTS AOA H85 WILL SUPPORT MAX T/S INTO THE LOW TO
MID 70S AT MOST PLACES...WARMEST IN THE SW ZONES.

TUES NIGHT...NORTHERN PLAINS VORTEX WILL CONTINUE TO PUSH EAST WITH AN
INTACT SFC REFLECTION PUSHING EAST TOWARD THE REGION. BEST SUPPORT
FOR LARGE SCALE ASCENT AND LIFT IS EXPECTED TO BE PLACED WELL NORTH
OF THE REGION WITH LIMITED MOISTURE RIGHT ALONG AND JUST AHEAD OF THE
ADVANCING FRONTAL BOUNDARY. GIVEN INSTABILITY LULL AND LACK OF
APPRECIABLE FORCING....EXPECTATIONS FOR LINGERING CONVECTION
MAKING IT INTO THE FA IS VERY LOW ATTM AND HAVE CONTINUED WITH A DRY
FORECAST LATE TUES NIGHT. RETAINED CLOUD COVER INCREASE AFTER MIDNIGHT
NW. OTHERWISE...LOOK FOR WARMER TEMPS...ESPECIALLY NW GIVEN INCREASED
LL FLOW...WITH LOWS GENERALLY IN THE 50S.

LONG TERM /WEDNESDAY THROUGH MONDAY/...

..UNSETTLED WEATHER FOLLOWED BY A TRANSITION TO COOLER
TEMPERATURES...

BY THE START OF THIS PERIOD WEDNESDAY...THE FLOW ACROSS THE CONUS
WILL BE RELATIVELY ZONAL...BUT THIS WILL BE SHORT-LIVED AS
DEVELOPING BLOCKING DOWNSTREAM OVER GREENLAND...AS WELL AS UPSTREAM
FLOW AMPLIFICATION OVER THE CENTRAL PACIFIC WILL CAUSE THE FLOW
THROUGHOUT THE CONUS TO BUCKLE...WITH A TROUGH-RIDGE-TROUGH LOOK TO
THE PATTERN ACROSS THE CONUS BY THE END OF THE PERIOD EARLY NEXT
WEEK.  WHILE THE TRANSITION BETWEEN PATTERNS WILL FEATURE UNSETTLED
WEATHER...THE RESULTING WEEKEND PATTERN SUGGEST A DRY PERIOD FROM
SATURDAY-MONDAY WITH TEMPERATURES BELOW SEASONAL NORMS.

OVER THE PAST 24 HOURS...BOTH DETERMINISTIC AND ENSEMBLE GUIDANCE
HAS COME INTO BETTER AGREEMENT WITH THE GFS/GEFS NOW JUMPING ON THE
BANDWAGON WITH A SIGNIFICANT CYCLONE DEVELOPING LATE THIS
WEEK...REACHING OUR AREA THURSDAY NIGHT/FRIDAY. MANY
DETAILS...HOWEVER...REMAIN UNCERTAIN THIS AFTERNOON.

FOR WEDNESDAY...GUIDANCE HAS SHIFTED FASTER WITH THE TIMING OF THE
COLD FRONT /WITH POSSIBLE ARRIVAL DURING THE MORNING OVER NORTHWET
AREAS/ AND HAVE NO REASON TO DOUBT A FASTER TIMING GIVEN STRONG
ZONAL FLOW ACROSS THE CONUS.  THIS WILL PLAY A BIG ROLE IN TEMPS
WITH A LARGE GRADIENT LIKELY ACROSS THE CWA ESPECIALLY IF FLOW TURNS
TO AN ONSHORE DIRECTION DURING THE MORNING.  TRENDED TEMPS NEAR BEH
DOWNWARD TOWARDS 70 AND THIS COULD END UP BEING WELL TOO WARM IF
THIS FASTER TREND CONTINUES.  WITH T85 NEAR 13C OVER THE
SOUTH...HIGHS SHOULD REACH NEAR 80 GIVEN GOOD SOUTHWEST
FLOW/INSOLATION AND THEREFORE DEEP MIXING.  WAS TEMPTED TO BACK
PRECIP TIMING UP A LITTLE GIVEN THE TREND...BUT WITH LIMITED
MOISTURE...STILL BELIEVE AFTERNOON/EVENING GIVES THE BEST CHANCES TO
REALIZE ENOUGH INSTABILITY.  HAVE REMOVED POPS OVER NORTHWESTERN
AREAS AFTER 00Z GIVEN THE QUICKER TIMING BUT OTHERWISE WILL KEEP
POPS IN LOW CHC CATEGORY.

COLD FRONT SHOULD SINK SOUTH OF THE REGION WEDNESDAY NIGHT AND HAVE
LOWERED LOWS SOMEWHAT TO ACCOUNT FOR THIS...WITH LOWS NOW DOWN ABOUT
ONE CATEGORY TO AROUND 50F.

THE NEXT IMPORTANT FEATURE OF NOTE WILL BE A POTENT SHORTWAVE THAT
WILL CROSS THE ROCKIES THURSDAY...AND THEN DEEPEN/SHARPEN SOME AS IT
MOVES INTO THE GREAT LAKES REGION.  INITIALLY...HEIGHT FALLS
DOWNSTREAM OF THIS FEATURE WILL HELP INDUCE BACKED LLEVEL FLOW OVER
THE FRONT IN OUR VICINITY WITH THE IMPLIED LIFT LIKELY BRINGING A
RENEWED CHANCE OF SHRAS/TSRAS.  WHILE MOST RECENT GUIDANCE SUGGESTS
THAT THIS MAY HOLD OFF UNTIL THURSDAY NIGHT...HAVE OPTED TO LEAVE
CHC SHRA/TSRA MENTION THURSDAY AFTERNOON GIVEN A CONTINUED FAST
ZONAL FLOW ALOFT SUGGESTING THE POSSIBILITY THAT THE WAVE MAY MOVE
EAST A LITTLE MORE QUICKLY THAN THESE RECENT RUNS.

A LEE-SIDE LOW WILL FORM LATE THURSDAY AND THEN TRAVEL NORTHEAST TO
A POSITION IN OUR GENERAL VICINITY BY FRIDAY AFTERNOON.  THE ECMWF
CONTINUES TO BE THE NORTHERNMOST SOLUTION WITH A LOW NEAR BEH BY 00Z
SAT WITH THE GFS TAKING THE LOW FROM NEAR IND AROUND 18Z FRI TO NEAR
PIT BY 00Z SAT.  QUITE A FEW GEFS MEMBERS FAVOR THE NORTHERN
SOLUTION...AS DOES THE GGEM.  I WOULD TEND TO LEAN TOWARDS THE MORE
ROBUST/NORTHERN SOLUTION GIVEN THAT THE UPPER FORCING WILL HAVE A
PRETTY STRONG LLEVEL BAROCLINIC ZONE TO WORK WITH...BUT CONFIDENCE IS
NOT GREAT.  WILL KEEP TEMPS A LITTLE ABOVE CLIMO IN THE SOUTH...BUT
CLOSE TO IT IN THE NORTH.  CERTAINLY A SVR THREAT WITH A ECMWF-LIKE
SOLUTION...SO HAVE NO PROBLEM WITH TSRA MENTION AND INCLUSION IN THE
HWO...BUT A MORE GFS-LIKE SOLUTION MAY FAVOR MORE OF A HEAVY RAIN
THREAT WITH MUCH COOLER TEMPERATURES THAN CURRENT GRIDS INDICATE.

LOW WILL MOVE EAST OF THE AREA FRIDAY NIGHT WITH DRIER/MUCH COOLER
AIR MOVING IN AS WE SEE A POLAR AIRMASS MOVE INTO THE REGION.  BY
SATURDAY...T85S DROP BELOW 0C TO AROUND -3C SUGGESTING THAT HIGHS MAY
STRUGGLE TO REACH MUCH HIGHER THAN THE LOWER 50S.  LOWERED GOING
TEMPS WITH THIS PACKAGE...BUT NOT QUITE TO THIS EXTENT TO AVOID
LATER FLIP-FLOPPING.  EXPECT SELF-DESTRUCTIVE SUNSHINE SATURDAY TO
FEATURE A MIX OF SUN AND CLOUDS WITH MORE CLOUDS IN THE AFTERNOON.

AMPLE SUNSHINE...MODERATING TEMPS...AND DRY CONDITIONS ARE EXPECTED
SUNDAY-MONDAY UNDER NORTHWEST FLOW ALOFT.  DEFINITELY NOT READY TO
BUY THE 12Z GFS WHICH ALREADY BRINGS WARM ADVECTIVE PRECIP IN HERE
MONDAY.  THIS EVOLUTION SEEMS FAR TOO FAST GIVEN THE DOWNSTREAM
BLOCKING AND IT/S IMPLIED SLOWER MOTION FOR THE DEPARTING CLOSED LOW
OVER NEW ENGLAND.  EXPECT HIGHS TO REBOUND TO THE UPPER 50S TO
AROUND 60 ON SUNDAY AND THEN BACK INTO THE 60S...BUT STILL BELOW
SEASONAL NORMS ON MONDAY.  GIVEN THE DRY SOURCE REGION OF THE
AIRMASS...AS LONG AS ENOUGH CLEARING OCCURS BOTH SATURDAY AND SUNDAY
NIGHTS...FROST LOOKS LIKE A DEFINITE POSSIBILITY.  WILL NOT ADD TO
GRIDS GIVEN THE TIME RANGE...BUT MAKE MENTION IN THE AFTERNOON HWO.

AVIATION.../18Z TAFS/
MID LEVEL IMPULSE WILL CONTINUE TO SHIFT NE ACROSS THE FA
TODAY/TONIGHT...SUPPORTING SCT SHRA/TS THIS EVENING. ACTIVITY IS
EXPECTED TO IMPACT THE REGION WITH CIG/VIS RESTRICTIONS IN THE
HEAVIEST ACTIVITY. IN ADDITION...ISOLATED GR AND GUSTS IN EXCESS OF
50 KNOTS WILL BE POSSIBLE IN THE HEAVIEST CELLS. ACTIVITY WILL WANE
OVERNIGHT...WITH CLEARING EXPECTED OVER THE ENTIRE FA AFTER 09Z TO
VFR CONDITIONS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JC
LONG TERM...ARNOTT
AVIATION...ARNOTT
UPDATE...ARNOTT
Hazardous weather outlook, May 3, 3:58 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EDT MON MAY 3 2010

INZ003>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-042100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
458 PM EDT MON MAY 3 2010 /358 PM CDT MON MAY 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY. ORGANIZED SEVERE STORMS ARE POSSIBLE FRIDAY WITH DAMAGING
WINDS THE GREATEST THREAT.

A FROST IS POSSIBLE ACROSS THE REGION SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ012>018-020-022>027-032>034-042100-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-
CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND
458 PM EDT MON MAY 3 2010 /358 PM CDT MON MAY 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 8 PM EDT THIS
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION THROUGH EARLY EVENING. SEVERE THUNDERSTORMS ARE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE GREATEST
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY. ORGANIZED SEVERE STORMS ARE POSSIBLE FRIDAY WITH DAMAGING
WINDS THE GREATEST THREAT.

A FROST IS POSSIBLE ACROSS THE REGION SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-042100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
458 PM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS COULD CONTAIN STRONG GUSTY WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED AGAIN TUESDAY AFTERNOON AND
EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A
FEW STORMS MAY PRODUCE WIND GUSTS TO 50 KNOTS.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY. ORGANIZED SEVERE STORMS ARE POSSIBLE FRIDAY WITH WIND
GUSTS OVER 50 KNOTS THE GREATEST THREAT.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE FRIDAY NIGHT AND
SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 3, 3:36 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
436 PM EDT MON MAY 3 2010

INZ020-032100-
WHITE IN-
436 PM EDT MON MAY 3 2010

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BROOKSTON...OR 13 MILES SOUTHWEST OF
MONTICELLO...MOVING EAST AT 30 MPH.

UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BROOKSTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR NORTHERN INDIANA.

LAT...LON 4069 8701 4072 8677 4068 8676 4067 8677
      4058 8677 4057 8678 4057 8700
TIME...MOT...LOC 2036Z 269DEG 26KT 4060 8688

JC
Special weather statement, May 3, 3:44 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 PM EDT MON MAY 3 2010

INZ005-006-032115-
ELKHART IN-LAGRANGE IN-
444 PM EDT MON MAY 3 2010

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF LAGRANGE...OR 8 MILES EAST OF
GOSHEN...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND
LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LAGRANGE...
  EMMA AND SHIPSHEWANA...
  HOWE...ONTARIO AND PLATO...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4166 8526 4153 8561 4153 8566 4151 8567
      4157 8575 4176 8548
TIME...MOT...LOC 2044Z 233DEG 32KT 4159 8565

JC
Special weather statement, May 3, 3:48 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 PM EDT MON MAY 3 2010

INZ008-017-018-032115-
ALLEN IN-NOBLE IN-WHITLEY IN-
448 PM EDT MON MAY 3 2010

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALBION TO
TRI-LAKES...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH AND OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  KENDALLVILLE...
  ALBION...
  CHURUBUSCO...
  AVILLA...
  BLUE LAKE...
  GREEN CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4125 8520 4120 8548 4140 8558 4149 8520
TIME...MOT...LOC 2048Z 256DEG 24KT 4138 8546 4124 8544

JC
Special weather statement, May 3, 4:05 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT MON MAY 3 2010

INZ023-024-032130-
MIAMI IN-WABASH IN-
505 PM EDT MON MAY 3 2010

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF NORTH MANCHESTER...OR 11
MILES NORTHWEST OF WABASH...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NORTH MANCHESTER...
  IJAMSVILLE...
  LAKETON AND URBANA...
  LIBERTY MILLS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR NORTHERN INDIANA.

LAT...LON 4088 8602 4097 8608 4105 8581 4105 8569
      4101 8569 4101 8564 4090 8564
TIME...MOT...LOC 2105Z 259DEG 26KT 4092 8594

JC
Local storm report, May 3, 4:11 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 PM EDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 SSW GILEAD            40.90N  86.06W
05/03/2010  E0.25 INCH       MIAMI              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1000422

FISHER
Local storm report, May 3, 4:13 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 PM EDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             1 W LOGANSPORT          40.75N  86.38W
05/03/2010  E0.70 INCH       CASS               IN   TRAINED SPOTTER

            DIME SIZE HAIL. STRONG WINDS AND SLIGHT ROTATION.

&&

EVENT NUMBER IWX1000423

FISHER

The radar

The Northern Indiana radar (KIWX), 86 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
May 3, 4:28 PM EST to 4:29 PM EST
Where
Cass County, 0.52 mi E of Logansport
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.750, -86.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225231.